Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 3, 2000

Other, Thyroid

Question from Norwalk, California, USA:

My daughter was recently diagnosed with type 1 diabetes. I'm wondering if the insulin that she is taking has anything to do with her hair being extremely dry and falling out in big clumps. This has me very concerned. Can you please tell me what is happening? She is in very good control from 100 mg/dl (5.6 mmol/L) mornings, 90 to 110 mg/dl (5 to 6.1 mmol/L) at bedtime and usually 140 to 180 mg/dl (7.8 to 10 mmol/L) before lunch and dinner. She is receiving 16 NPH and 6 Regular in the morning, 6 Regular before dinner and 7 NPH at bedtime. Could the injections have something to do with her losing her hair? Could it be due to it being dry before being diagnosed and now having the injections on a regular basis?

Answer:

I doubt her hair loss is related to her insulin. I would ask her doctor if her thyroid has been checked. Thyroid problems are common in children with diabetes and can cause hair loss.

There is another rarer autoimmune problem called alopecia which also is slightly more common in diabetes. This condition can cause hair loss even if the thyroid is functioning normally, but sometimes alopecia can be triggered by an underactive thyroid, and sometimes (but not always), gets better when you treat the hair loss.

If the hair loss is just due to a thyroid problem, and not also alopecia, it usually gets better when you treat the thyroid problem.

Some shampoos can also cause hair loss. I suggest you speak to your child’s doctor.

TGL